Alabama, 2012

Tornadoes and Flash Flooding in Alabama, January 23, 2012

January 23, 2012 · NWS BMX · 24 events in 12 counties and zones

An upper level low pressure system developed over the Great Plains and moved east across the Ohio River Valley, dragging a cold front through the lower Mississippi River Valley. As the cold front moved through Arkansas, a squall line formed, producing severe thunderstorms to areas west of Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
77
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level low pressure system developed over the Great Plains and moved east across the Ohio River Valley, dragging a cold front through the lower Mississippi River Valley. As the cold front moved through Arkansas, a squall line formed, producing severe thunderstorms to areas west of Alabama. As the cold front progressed eastward, individual supercells developed in advance of the front and moved through Alabama during the early morning hours on January 23rd. Several long track supercells produced strong, long track tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 22, 11:37 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 22, 11:37 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CST SUN JAN 22 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

WANTED TO TAKE A COUPLE OF MINUTES AND TALK ABOUT THE MESOSCALE
ANALYSIS OF WHAT SEEMS TO BE GOING ON RIGHT NOW AND WHERE WE MAY BE
HEADED OVER THE NEXT FEW HOURS.

LATEST SURFACE ANALYSIS OVER THE SOUTHERN UNITED STATES PUTS THE
LOWER MISSISSIPPI VALLEY SOLIDLY INTO THE WARM SECTOR OF THIS
SYSTEM.  925 AND 850MB LOW LEVEL JETS OF 50-65 KTS HAVE PUSHED THIS
WARM FRONT ALMOST AS FAR NORTH AS THE BOOTHEEL OF MISSOURI.  THIS
HAS ALLOWED LOW TO MIDDLE 60S DEW POINTS TO ADVECT INTO ARKANSAS AND
WESTERN TENNESSEE.  THIS HAS LED TO SIGNIFICANT ATMOSPHERIC
DESTABILIZATION OVER THIS AREA AND WITH THE AMOUNT OF LOW LEVEL
HELICITY BECAUSE OF THE DEEPENING OF THE SURFACE LOW...THIS AREA HAS
BEEN PUT UNDER A PDS WATCH.

CLOSER TO HOME...THE WARM FRONT HAS REALLY BEEN RETARDED FROM MAKING
A STRONG INLAND PUSH DUE TO THE FACT THAT THOSE LOW LEVEL JETS ARE
ONLY AROUND 25-30 KTS. SURFACE DEW POINTS IN THE MIDDLE TO UPPER 50S
ARE BEING SEEN OVER MUCH OF CENTRAL ALABAMA...NOT TO MENTION A 48
DEGREE DEW POINT IN DEKALB OVER THE LAST HOUR.  THIS SHOULD BEGIN TO
CHANGE THOUGH OVER THE NEXT COUPLE OF HOURS.  AS THE UPPER TROUGH
CONTINUES TO PUSH NORTHEASTWARD AND THE SURFACE LOW DEEPENS...THE
MOISTURE NEEDED TO DEVELOP STRONG STORMS WILL START TO PUSH CLOSER
TO US.  LATEST MODELS TRENDS SHOW THIS 50 KT 850MB JET DEVELOP OVER
US IN THE 9 TO 10 PM TIME FRAME...AND THIS IS WHAT WE REALLY NEED TO
DESTABILIZE ENOUGH FOR THE SEVERE CONVECTION.  THE QUESTION WILL BE
IF THERE IS ENOUGH TIME TO GET THAT LOW LEVEL MOISTURE IN HERE AHEAD
OF THE FRONT TO GIVE US ENOUGH SURFACE BASED INSTABILITY.  ONE THING
THAT MIGHT NEGATE THE LACK OF SURFACE BASED INSTABILITY IS THE
OVERALL FORCING OF THIS SYSTEM.  200-300MB WIND FIELDS SHOW QUITE A
BIT OF UPPER LEVEL DIVERGENCE TO HELP WITH THE NECESSARY LIFT.

TIMING-WISE...WE HAVE UPDATED THE ARRIVAL TIME INTO OUR NORTHWESTERN
COUNTIES.  IT LOOKS LIKE IT MAY BE CLOSER TO MIDNIGHT BEFORE THE
LINE STARTS TO MOVE INTO THE STATE...THOUGH I WOULDN'T BE SURPRISED
TO SEE A WATCH COME OUT BEFORE THAT.  WE ARE WATCHING CONVECTION IN
SOUTHERN MISSISSIPPI THAT IS MOVING NEWD...AND THOUGH IT LOOKED
HEALTHY BECAUSE IT IS COMING OUT OF THE VERY UNSTABLE MARINE
LAYER...IT IS MOVING AN ATMOSPHERE THAT IS NOT PERFECT FOR CONTINUED
DEVELOPMENT...JUST YET.  THE CLOUD COVER FROM EARLIER TODAY HAS
REALLY PUT A CRAMP ON ANY DEVELOPMENT AHEAD OF THE LINE.  THAT
SAID...IT LOOKS LIKE THE LINE OF THUNDERSTORMS ALONG THE FRONT IS
GOING TO BE THE MAIN /AND MAYBE ONLY/ EVENT FOR TONIGHT.  WITH LOW
LEVEL HELICITIES OF 200-350 M^2/S^2...THAT SHOULD BE ENOUGH TO ALLOW
FOR SOME EMBEDDED SUPERCELL GROWTH WITH THE LINE AS IT MOVES TO THE
STATE...BUT AGAIN STRENGTH OF THESE STORMS IS REALLY GOING TO DEPEND
ON THE AMOUNT OF SURFACE BASED INSTABLITY WE CAN REALIZE SO THAT
STORMS CAN BE ROOTED FROM THE SURFACE.

AS FOR TIMING FOR THE REST OF THE STATE...BIRMINGHAM IS LOOKING LIKE
2-4 AM...MONTGOMERY 3-5 AM...AND I WOULD LIKE TO SEE THE LINE
PUSHING OUT OF THE STATE...OR WEAKENING BY 6 TO 8 AM.

27

&&

.AVIATION...
06Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE INTO WESTERN
ALABAMA...AHEAD OF A STRONG COLD FRONT. THIS ACTIVITY WILL SLOWLY
SPREAD ACROSS THE NORTHERN HALF OF THE STATE DURING THE EARLY
MORNING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE TIMED OUT
CONVECTION FOR EACH TERMINAL BASED ON CURRENT MOTIONS...AND WILL
ADJUST AS NEEDED. CONVECTION WILL BE SLOWER TO MOVE INTO MGM AND
TOI...AND DO NOT EXPECT ACTIVITY THERE UNTIL AFTER 13Z.

BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL
CLEAR THROUGH THE AFTERNOON.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/14
Hazardous weather outlook, Jan 22, 7:22 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST SUN JAN 22 2012

ALZ011>015-017>050-240100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
722 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A SIGNIFICANT SEVERE WEATHER THREAT EXISTS OVERNIGHT. DAMAGING
STRAIGHT LINE WINDS...TORNADOES...AND LARGE HAIL ARE ALL POSSIBLE.
THESE THREATS ASSOCIATED WITH A LINE OF THUNDERSTORMS ALONG THE COLD
FRONT COULD BEGIN AS EARLY AS 10 PM IN THE WEST...AND LAST THROUGH
THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE AREA. SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MAIN LINE BEFORE 10 PM...AND
THESE COULD CARRY THE SAME SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE THAT ANY SEVERE THUNDERSTORMS THAT DEVELOP
TONIGHT COULD CONTINUE INTO THE MORNING HOURS ON MONDAY IN THE
EASTERN PORTIONS OF CENTRAL ALABAMA. THIS SEVERE WEATHER THREAT
SHOULD END BY 10 AM.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON
THURSDAY...POTENTIALLY LASTING UNTIL FRIDAY. DIFFERENCES IN TIMING
AND OTHER DETAILS AMONG THE COMPUTER MODEL SOLUTIONS LEADS TO A LOWER
CONFIDENCE AT THIS TIME...SO STAY TUNED OVER THE NEXT FEW DAYS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED IN ALL AREAS TONIGHT THROUGH EARLY MONDAY MORNING. ACTIVATION
MAY ALSO BE NEEDED THURSDAY AND/OR FRIDAY.

The radar

The Columbus AFB radar (KGWX), 67 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

14 tornado, 7 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Marion

When
January 23, 12:34 AM CST
Where
Marion County, 1.02 mi NNE of Tessner
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.284, -87.774

A tree was blown down across Highway 172 near Bear Creek Bridge.

Thunderstorm Wind, Tuscaloosa

When
January 23, 2:25 AM CST
Where
Tuscaloosa County, 0.35 mi E of Holman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.279, -87.824

Trees were reported down on Highway 140 and Holman Church Road.

Tornado, Sumter

When
January 23, 2:36 AM CST to 2:37 AM CST
Where
Sumter County, 0.79 mi E of Fair Oaks to 1.1 mi E of Fair Oaks
Rating
EF0
Path length
0.36 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.929, -88.236

A tornado, with maximum winds speeds of 85 mph, touched down just southeast of Panola, along S. H. and G. Drive, where it caused significant roof damage to one single family residence. As the tornado moved northeast towards Marby Heights, another home sustained minor siding damage. The tornado lifted shortly after crossing Marby Heights.

Thunderstorm Wind, Tuscaloosa

When
January 23, 2:40 AM CST
Where
Tuscaloosa County, 0.29 mi ENE of Coker
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.231, -87.695

Trees reported down on Romulus Rd.

Tornado, Tuscaloosa

When
January 23, 2:42 AM CST to 2:43 AM CST
Where
Tuscaloosa County, 4.17 mi E of Shirley to 4.47 mi E of Shirley
Rating
EF2
Path length
0.45 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
33.326, -87.658

A tornado, with maximum winds speeds estimated at 120 mph, touched down near the intersection of Alabama Highway 171 and Koffman Ranch Road, in the Koffman area. Approximately two dozen pine trees were uprooted in the location. The tornado then traveled northeast destroying one outbuilding along Koffman Spur. Just to the northeast of Koffman spur, a barn was destroyed and the entire roof was torn off of a well-constructed single family residence. The tornado lifted before reaching Carroll Creek. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $4K.

Tornado, Tuscaloosa

When
January 23, 3:00 AM CST to 3:01 AM CST
Where
Tuscaloosa County, 8.42 mi NW of Burchfield to 8.57 mi NW of Burchfield
Rating
EF2
Path length
0.56 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.396, -87.444

A tornado, with maximum winds speeds estimated to be 115 mph, touched down about one quarter of a mile west of Watermelon Road, where it snapped and uprooted a few small pine trees. From there, the tornado traveled northeast and hit a hunting camp, where approximately twenty small pine trees were snapped and eight campers were rolled. Three of the campers were destroyed and the other five received differing degrees of damage. The tornado continued northeast crossing Watermelon Road, where it snapped three wooden H-frame transmission lines before lifting just to the east of Watermelon Road. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $4K.

Tornado, Tuscaloosa

When
January 23, 3:09 AM CST to 3:12 AM CST
Where
Tuscaloosa County, 7.06 mi N of Kellerman to 7.29 mi N of Shook
Rating
EF1
Path length
1.36 mi
Path width
200 yd
Continued into
Jefferson, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.432, -87.307

A tornado touched down in Northeastern Tuscaloosa County just east of the Black Warrior River and then traveled into Jefferson County. The tornado initially touched down one mile west of Groundhog Road, approximately 3 miles northwest of Bull City. Here, dozens of soft and hardwood trees were snapped or uprooted. The tornado then traveled to the northeast with winds of 100 MPH, snapping and uprooting hundreds of trees along the track. It then crossed into Jefferson County, eventually lifting along Toadvine Road, just southwest of Short Creek. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $5K.

Tornado, Jefferson

When
January 23, 3:12 AM CST to 3:27 AM CST
Where
Jefferson County, 7.79 mi W of Oak Grove to 0.83 mi NE of Gilmore
Rating
EF2
Path length
11.77 mi
Path width
880 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.435, -87.284

This tornado initially touched down in northeast Tuscaloosa County, and traveled to the northeast, crossing into Jefferson County northeast of Groundhog Rd. As the tornado tracked toward, across, and then parallel to Lock 17 Rd, numerous trees were snapped or uprooted. The tornado continued northeastward crossing Camp Oliver Road and took a turn to the north at Blue Sky Rd. Tree damage continued as the tornado tracked parallel to Toadvine Rd and winds increased to a maximum of 130 MPH. Approximately 50 homes were damaged or destroyed along Toadvine Rd, including a manufactured home that was destroyed resulting in one fatality. Several more homes were damaged along Taylors Ferry Rd. The tornado lifted along Toadvine Road just southwest of Short Creek. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $75K.

Tornado, Sumter

When
January 23, 3:21 AM CST to 3:24 AM CST
Where
Sumter County, 0.46 mi N of Parker to 1.55 mi NNE of Parker
Rating
EF0
Path length
1.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.657, -88.171

A tornado, with winds of 75 MPH, touched down along Highway 11 about 5 miles northeast of Livingston, snapping and uprooting a few small soft and hardwood trees. The tornado then traveled northeast toward County Road 39 and McCainville Road, where additional trees were damaged, along with minor damage to an outbuilding. The tornado lifted along McCainville Road.

Tornado, Jefferson

When
January 23, 3:58 AM CST to 4:16 AM CST
Where
Jefferson County, 0.55 mi ENE of Ketona to 2.13 mi N of Argo
Rating
EF3
Path length
13.89 mi
Path width
800 yd
Continued into
St. Clair, Al (BMX)
Deaths
1 direct, 0 indirect
Injuries
75 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.623, -86.741

The tornado touched down in central Jefferson county and tracked northeastward for 15.69 miles, before lifting in western St. Clair county. It touched down along Pawnee Village Rd, about 3.25 miles northeast of Tarrant where several businesses sustained roof and wall damage. The tornado then tracked to the northeast, across Pinson Valley Parkway where several additional businesses were heavily damaged or destroyed. In the city of Center Point, the path width increased to 880 yds as the tornado strengthened to 120 mph. Center Point Elementary School sustained extreme damage, with one building destroyed and extensive damage to several other buildings. The destroyed building was valued at $13 million and the loss of contents inside at $5 million. The tornado continued northeast, crossing Center Point Parkway, causing damage to numerous businesses near 24th St. Minor roof damage, consistent with winds of 100 MPH, occurred to multiple businesses, gas stations, and a strip mall. The tornado crossed Sweeney Hollow Rd and Tyler Loop Rd, and moved through Paradise Valley subdivision, damaging or destroying approximately 200 homes. As the tornado crossed Old Springville Rd, it intensified to 150 MPH, causing extensive damage or destroying to two dozen homes in the George Brook subdivision. Of the homes destroyed, most, if not all, exterior and interior walls were collapsed. The tornado crossed the southern extent of Steeplechase subdivision, destroying two homes, where one fatality occurred, and causing minor to moderate roof damage to numerous other homes. Path width was approximately 600 yds wide at this point. The tornado continued northeast, causing minor to moderate damage to numerous homes in the Pilgrim’s Rest subdivision. The heaviest damage was along Plymouth Rock Dr., where approximately a dozen homes were destroyed. As the tornado approached the St. Clair county line, it weakened to an EF1 with winds of 105 MPH, and caused significant damage to at least two homes, with minor damage to several others along Skyline Way. In addition, numerous trees were knocked down. The tornado crossed into St. Clair County south of Will Keith Rd, one mile north of Interstate 59, Exit 148. In total, approximately 50 businesses received some degree of damage, 200 homes were heavily damaged or destroyed, and 200 homes received minor to moderate damage. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $132K.

Tornado, St. Clair

When
January 23, 4:16 AM CST to 4:20 AM CST
Where
St. Clair County, 4.8 mi WNW of Margaret to 3.79 mi SSW of Springville
Rating
EF1
Path length
1.8 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.711, -86.525

The tornado initially touched down in central Jefferson county and tracked northeastward for 15.69 miles, before lifting in western St. Clair county. The tornado crossed into St. Clair county south of Will Keith Rd, near Mary Ann Ln, moving northeast with winds of 105 MPH. The tornado continued to damage homes and down trees, before crossing Interstate 59, 1.37 miles northeast of Exit 148, with a path width of 300 yds. To the east of Interstate 59, the tornado tracked through Argo, crossing U.S. Highway 11 north of Angus St, downing numerous trees and causing minor to moderate damage to several homes. One home was destroyed when a large tree fell. As the tornado continued northeast, several manufactured homes sustained minor damage along Hidden Valley Drive. The tornado lifted just northeast of Country Living Cir, where several more trees were uprooted.

Tornado, Perry

When
January 23, 4:33 AM CST to 4:37 AM CST
Where
Perry County, 3.45 mi SSW of Heiberger to 1.96 mi S of Heiberger
Rating
EF1
Path length
2.1 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.707, -87.310

A tornado, with winds of 110 MPH, briefly touched down along County Road 7 and moved northeast crossing County Road 16 and Alabama Highway 5. Scores of hardwood and softwood trees were snapped or uprooted along the path. The tornado lifted just after crossing Alabama Road 175. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $84K.

Tornado, Perry

When
January 23, 4:37 AM CST to 4:57 AM CST
Where
Perry County, 2.38 mi S of Herberger to 2.87 mi SE of Oakmulgee
Rating
EF2
Path length
15.45 mi
Path width
880 yd
Continued into
Chilton, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.716, -87.275

The supercell which produced the County Road 7 EF-1 tornado in central Perry County quickly generated a second tornado just south of the first tornado path. This tornado tracked through eastern Perry County and through much of Chilton County before dissipating north of Clanton. The total path length for this tornado was over 39 miles. The tornado touched down along County Road 16, east of Alabama Road 175 in Perry County, damaging one home, one manufactured home, and downing numerous trees. It moved northeast, crossing the Cahaba River and into the Talladega National Forest, where thousands of trees were knocked down along the tornado’s path. As the tornado crossed County Road 9, winds strengthened to 125 MPH and the sanctuary of historic Ephesus Church was destroyed as the roof and steeple were partially blown away. The tornado moved along Alabama Highway 183 for approximately 6 miles causing extensive tree damage and destroying several outbuildings. The tornado crossed Mat Moore Rd and into Chilton County, at Jim Foundry Rd, south of Alabama Highway 183. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $1.2M.

Tornado, Chilton

When
January 23, 4:57 AM CST to 5:30 AM CST
Where
Chilton County, 6.28 mi WNW of Stanton to 1.96 mi NNW of Clanton Gragg Arpt
Rating
EF2
Path length
24.32 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
32.769, -87.018

This tornado touched down in central Perry County and tracked through the Talladega National Forest, before crossing into western Chilton County, at County Road 309, south of Alabama Highway 183. The total path length for this tornado was over 39 miles. In Chilton County, the tornado continued to cross the national forest, downing hundreds of trees. The tornado crossed U.S. Highway 82, west of Maplesville and tracked across the northern portion of the city, with winds of 130 MPH. Along U.S. Highway 82, 16 homes sustained significant roof damage. As the tornado tracked just north of downtown, and parallel to Mulberry St, additional homes and several businesses were damaged. In total, approximately 40 homes sustained minor damage, and 36 sustained major damage or were destroyed. In Maplesville, 150 citizens took shelter in a community shelter, which despite having trees fall on it, sustained no significant damage. No injuries occurred. The tornado tracked along Alabama Highway 22, knocking down numerous trees and destroying a business on County Road 266. The tornado crossed County Road 37, damaging 10 manufactured homes, destroying 5 manufactured homes, and causing a nearby radio tower to collapse. The tornado took a noticeable turn to the northeast and moved just south of Lomax. Widespread and intense tree damage resulted in damage to several homes. The tornado weakened rapidly as it crossed U.S. Highway 31 and dissipated east of Friendship Circle, before crossing Alabama Highway 145. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $1.4M.

Tornado, Talladega

When
January 23, 5:35 AM CST to 5:41 AM CST
Where
Talladega County, 2.39 mi S of Kymulga to 0.54 mi WNW of Winterboro
Rating
EF0
Path length
5.4 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.296, -86.295

An EF-0 tornado touched down just west of the intersection of Alabama Highway 76 and County Road 175, causing minor roof damage to a house and storage building. The tornado moved to the northeast along Alabama Highway 76. The most concentrated damage, with winds estimated between 70 and 80 mph, was at the intersection of Alabama Highway 76 and Booker Road, where a dozen large pine trees were uprooted. Sporadic tree damage continued along the path until the tornado lifted along Alabama Highway 76, just east of Risersmill Rd.

Tornado, Chilton

When
January 23, 6:36 AM CST to 6:40 AM CST
Where
Chilton County, 4.17 mi ESE of Kincheon to 2.26 mi W of Cooper
Rating
EF1
Path length
3.63 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
32.729, -86.633

A tornado touched down near the intersection of County Road 99 and County Road 24 in the Enterprise community, causing minor damage to several manufactured homes and destroying one. The tornado tracked northeastward, crossing County Road 24 and County Road 733. As the tornado crossed County Road 49 and County Road 370, the tornado reached it maximum strength of 105-110 MPH and maximum width of 500 yds. At least 10 homes were severely damaged in this area. One home was completely shifted off its foundation, while another was partially moved. Another home had 90 percent of its roof removed, however all walls remained standing. The tornado continued to the northeast with several other homes receiving minor roof and porch damage along County Road 59. Along the remainder of its path, the tornado destroyed a few outbuildings and knocked down numerous trees. The tornado lifted along County Road 434, east of County Road 7. Merchantable timber losses estimated by the Alabama Forestry Commission for this track are approximately $108K.

Thunderstorm Wind, Tallapoosa

When
January 23, 7:39 AM CST to 7:56 AM CST
Where
Tallapoosa County, 1.94 mi WNW of Our Town to 1.91 mi NNW of Jacksons Gap
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.844, -85.979

A swath of straight line wind damage 10.7 miles long began one mile southwest of U.S. Highway 63 on County Road 11 where several trees were uprooted. The damage extended to the northeast, through Wind Creek State Park, across U.S. Highway 280, and ended north of Jacksons Gap. The most heavily damaged area, where damage was consistent with 90 MPH winds, was on the west side of Lake Martin along Piney Woods Rd, where several homes and an RV were destroyed by falling trees. A small church sustained minor roof damage along U.S. Highway 280, near Midway Estates Rd. Wind damage ended 1.6 miles north of Jacksons Gap, where several trees were knocked down along Rock Springs Rd.

Thunderstorm Wind, Randolph

When
January 23, 7:44 AM CST
Where
Randolph County, 0.94 mi WSW of Rock Mills
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.145, -85.295

Trees and power lines were blown down in the Rock Mills area, including along County Road 75.

Heavy Rain, Tallapoosa

When
January 23, 7:45 AM CST to 8:15 AM CST
Where
Tallapoosa County, 1.26 mi S of Goldville
Reported by
Law Enforcement
Coordinates
33.062, -85.770

As heavy rainfall moved through the area, water covered several roads between New Site and Goldville.

Tornado, Elmore

When
January 23, 7:48 AM CST to 7:55 AM CST
Where
Elmore County, 1.86 mi W of Robinson Spgs to 1.38 mi W of Cobbs Ford
Rating
EF1
Path length
4.02 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.521, -86.412

A tornado touched down along County Road 39, just east of the Autauga County line, and moved eastward, crossing County Road 7, near the Pines Golf Club. Approximately 50 trees were knocked down along the golf course. As the tornado briefly tracked parallel to County Road 7, it reached it maximum strength with winds of 100 MPH. The tornado crossed County Road 3 and moved along Alabama Highway 14, lifting just west of the Wetumpka Municipal Airport. Along the path, approximately 60 homes sustained minor roof or siding damage. An apartment building on County Road 7 had its metal roof removed. An auto center sustained damage to its garage doors.

Thunderstorm Wind, Tallapoosa

When
January 23, 8:04 AM CST
Where
Tallapoosa County, 1.74 mi SSE of Hamlet
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.977, -85.738

Several trees were blown down in Horseshoe Bend National Military Park.

Flash Flood, Randolph

When
January 23, 8:20 AM CST to 1:00 PM CST
Where
Randolph County, 0.95 mi WNW of Roanoke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.156, -85.365

Heavy rain resulted in street flooding in Roanoke for several hours.

Thunderstorm Wind, Lowndes

When
January 23, 8:30 AM CST
Where
Lowndes County, 1.17 mi E of Burkville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -86.530

Several trees were reported down on private property in the northern portion of Lowndes County.

Flash Flood, Randolph

When
January 23, 9:45 AM CST to 1:00 PM CST
Where
Randolph County, 0.91 mi NNW of Potash to 1.14 mi N of Potash
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.293, -85.334

A washed out culvert resulted in water covering County Road 622, making the road impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Jefferson2012-01-2381MaleMobile/Trailer HomeDirect
Tornado, Jefferson2012-01-2316FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361934, 361935, 362760, 364352, 362758, 362778, 362779, 363558, 363567, 364295, 364297, 363587, 364350, 364351, 363575, 363581, 364461, 364463, 364466, 363584, 364462, 364465, 361938, 364464.